How would you know if your medicine was putting you at risk for heart disease? This might seem as simple as looking on the official labeling, but you might be surprised to learn that the Food and Drug Administration has a very hard time detecting drug-induced heart disease.
Vioxx was a classic case. This arthritis drug was promoted as less likely to cause serious digestive-tract complications compared with other pain relievers such as diclofenac, ibuprofen, meloxicam and naproxen.
It came as a great shock to doctors and patients alike when Vioxx was linked to heart attacks in 2004 and unceremoniously pulled off pharmacy shelves. An FDA safety officer estimated that the drug might have been responsible for as many as 30,000 to 40,000 deaths during its five years on the market. It was later discovered that other popular pain relievers, including Celebrex, diclofenac and ibuprofen, also could raise the risk of heart problems.
When we asked a key FDA executive why the agency missed the iceberg that nearly sunk his organization, he replied that the FDA is not very good at catching common things like heart attacks or strokes. It seems to be able to detect strange or rare complications like liver failure, but “common” problems frequently go undetected for years because the massive amount of data overwhelms the signal.
The diabetes drug Avandia posed a similar challenge. It was first marketed in 1999. In 2007, an article in the New England Journal of Medicine (June 14, 2007) revealed that the drug was associated with a significant (43 percent) increased risk of heart attack. Eventually, the FDA severely restricted the use of Avandia, and European regulators banned it outright.
Now another popular class of medicines is under scrutiny for potential heart problems. Proton-pump inhibitors (PPIs) are among the most widely prescribed drugs in the world. These potent acid-suppressing medicines are used to ease everything from vague bellyaches to severe reflux disease and ulcers.
The drugs in question include esomeprazole (Nexium), lansoprazole (Prevacid), omeprazole (Prilosec), pantoprazole (Protonix) and rabeprazole (Aciphex), among others. An article published in the American Heart Association’s scientific journal, Circulation (online, July 3, 2013), has thrown a shadow on their safety.
The researchers found that PPIs may cause heart problems by reducing the flexibility of blood vessels. In addition to suppressing stomach acid, these agents reduce the body’s production of nitric oxide in blood vessels. This natural compound keeps blood vessels supple and helps control blood pressure.
Perhaps this new discovery helps explain the disquieting statistic that older people who leave the hospital on a PPI were 50 percent more likely to die during the following year than those who were not taking such medications (JAMA Internal Medicine, April 8, 2013). Major cardiovascular adverse events were more common among people on acid-suppressing drugs.
No one should stop a PPI suddenly, as this may trigger rebound hyperacidity and heartburn symptoms. But the new data should prompt heart patients to ask their doctors to assess the benefits and risks of these medicines for them.
Q: I have been concerned about estrogen compounds found in plastic food and water containers. Now that many companies have taken BPA (bisphenol A) out of their products, I am wondering about the replacement chemicals. Are non-BPA plastics really free of hormone-disrupting activity?
Answer: This is a highly controversial topic with no easy answers. Determining which tests are most helpful in measuring hormone effects is a challenge.
One study published in Environmental Health Perspectives (July 2011) suggested that some non-BPA plastics exposed to detergent or sunlight “release chemicals having EA [estrogenic activity].” Until this complicated problem is resolved, we encourage readers to avoid using plastic containers in the microwave or washing them in the dishwasher.
Q: My mom has always been active and engaged, but lately she seems to be fading and confused. She constantly complains of being dizzy or lightheaded. She also has ringing in the ears and insomnia.
Her medicines include simvastatin for controlling cholesterol, clonazepam to calm her nerves and budesonide for breathing. In addition, she takes a baby aspirin for her heart, ibuprofen for arthritis and omeprazole for her stomach. She sometimes takes Tylenol PM to get some sleep. Could her medicines be contributing to her symptoms?
Answer: Several of the drugs she takes have side effects that may add to her troubles. Aspirin and ibuprofen can cause stomach irritation as well as ringing in the ears. Budesonide also might be contributing to her stomachache, indigestion and insomnia. The diphenhydramine (DPH) in Tylenol PM may lead to confusion and memory problems that could mimic dementia. Clonazepam can add to dizziness, fatigue and confusion. Simvastatin also may be contributing to her malaise and mental fogginess.
We are sending you our “Guide to Drugs and Older People” with questions to ask the doctor and a list of medications that older people should generally avoid, along with drugs that can cause memory problems. It can be downloaded for $2 from our website: www.peoplespharmacy.com.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them at www.PeoplesPharmacy.com.